Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Goodland, KS

May 21, 2024Hitchcock County, Nebraska

NWS Goodland, KS issued this flash flood warning at May 21, 2024, 12:58 AM CDT for Hitchcock County, Nebraska. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2024, 12:58 AM CDT (05:58 UTC)
Expired
May 21, 2024, 2:13 AM CDT
In force
75 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WGUS53 KGLD 210558
FFWGLD
NEC087-211130-
/O.NEW.KGLD.FF.W.0004.240521T0558Z-240521T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1258 AM CDT Tue May 21 2024

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Hitchcock County in southwestern Nebraska...

* Until 630 AM CDT.

* At 1258 AM CDT, Doppler radar indicated thunderstorms producing 
  torrential rain over western Hitchcock County. Widespread rainfall 
  amounts of 1 to 3 inches are expected as these thunderstorms track 
  eastward across Hitchcock County. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Trenton, Culbertson, Palisade and Stratton.

This includes Highway 34 and Highway 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4000 10132 4035 10132 4035 10076 4000 10076

FLASH FLOOD...RADAR INDICATED

$$

Vincent
1 follow-up statement
174 
WGUS73 KGLD 210713
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
213 AM CDT Tue May 21 2024

NEC087-210723-
/O.CAN.KGLD.FF.W.0004.000000T0000Z-240521T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hitchcock NE-
213 AM CDT Tue May 21 2024

...FLASH FLOOD WARNING FOR HITCHCOCK COUNTY HAS BEEN REPLACED WITH A 
FLOOD WARNING...

As of 2 AM CDT, thunderstorms were weakening and progressing east of 
Hitchcock County.

&&

LAT...LON 4000 10132 4035 10132 4035 10076 4000 10076

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 21, 12:52 AM CDT, 6 minutes earlier. Its key messages:

  • A Tornado Watch remains in effect until 2 AM MDT Tuesday morning for locations along and north of Highway 36. Torrential rainfall and isolated flash flooding are possible, especially in southwest Nebraska.
  • Potential for patchy frost in northeast Colorado early Wednesday morning. Very low confidence.
Area forecast discussion, May 21, 12:52 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1152 PM MDT Mon May 20 2024

.KEY MESSAGES...

- A Tornado Watch remains in effect until 2 AM MDT Tuesday
  morning for locations along and north of Highway 36.
  Torrential rainfall and isolated flash flooding are possible,
  especially in southwest Nebraska.

- Potential for patchy frost in northeast Colorado early
  Wednesday morning. Very low confidence.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 250 PM MDT Mon May 20 2024

Across the region this afternoon, with a low/front sitting over
west central Kansas, skies are mixed with sunny conditions
west, and partly sunny east due to a persistent veil of low
cloud associated with the vicinity of the low/front. Winds have
shifted easterly from the mornings northerly fetch, and
temperatures as of 200 PM MDT are ranging mainly in the 70s with
some 60s due to extensive clouds.

Looking aloft, the latest RAP40 500mb analysis is showing broad
SW flow over the region, with a elongated trough pushing
through the north central Rockies. It will be this trough, via
current guidance, that swings off the Rockies and east-northeast
into the north central Plains this evening. This will be
followed by a weaker system on Tuesday with a more easterly
track along the northern fringe of the cwa.

For the short term period, the latest wx concerns continue to
focus on the threat for severe wx this afternoon/evening,
flooding chances later tonight into Tuesday morning. There are
also chances Tuesday/Tuesday night for another round of
rain/thunder.

Currently, with a frontal boundary extending west from the
central Kansas area into central Colorado, this will be the
focus for storm initiation as the upper trough moves off the
Rockies. Current CAMs(HRRR, RAP and NamNest) show development
around 00z Tuesday, moving east through northeast Colorado,
before shifting into SW Nebraska this evening. Some differences
as to the placement/movement of the convection as it moves out
of Colorado, but the overall trend does impact SW Nebraska at
the minimum. Threats do diminish as your push southward through
the cwa. Best chances look to occur along and north of highway
36. SPC does continue to carry an Enhanced Risk for Nebraska,
tapering to a Slight Risk for severe for areas south of this to
Interstate 70, then Marginal concerns thereafter.

Model soundings show decent instability from 00z-06z Tuesday
across the Enhanced Risk area as SBCape/MUCape all reach into
the 2000- 3000j/kg range. Hodographs do support tornado
potential, but large hail up to baseballs and winds up to 70-80
mph are possible, especially north of the Interstate. Things do
taper sharply the further south you go away from the shortwave
vicinity.

Other concerns through tonight will be the threat for flooding
due to heavy rainfall as the storms pass. We do have the
Enhanced Risk area under a Marginal for excessive rainfall. This
will all depend on storm speed through the area tonight. PW
values do approach the 1- 1.3 inch range this evening as east-
southeast flow persists. Have continued the Flood Watch with the
addition of Dundy county through 12z Tuesday.

Another round of rain is expected on Tuesday/Tuesday evening,
with the passage of another shortwave. Surface low south of the
cwa will help funnel moisture into the area, with the focus
along and north of the Interstate. Currently instability is low
so not expecting severe storms at this time, but another round
rain could impact already prone areas. Another Flood Watch could
be needed but will be highly dependent on what is received
tonight in certain areas.

The final issue in the short term will be the threat for patchy
frost Tuesday night. Guidance continues to show cloud cover
meandering over the expected impacted areas in Colorado. With
the uncertainty, have left out mention as temps into the upper
30s at worst.

For temps, with a cold front moving through the region on
Tuesday, a wide range in daytime highs is expected with mid 60s
to mid 70s forecasted. Warmest locales will be along/south of
Highway 40. Overnight lows tonight expected to range widely with
mid 40s to lower 50s west, into the mid 50 through 60F east. A
bit colder Tuesday night, especially west of Highway 27, with a
range from the upper 30s west into the upper 40s east. The lows
for tonight are highly dependent on cloud cover from remnant
storms through tonight. Tuesday night, cloud cover will impact
temps, especially for northeast Colorado. Current guidance keeps
frost chances low at this time, but could encompass much of Kit
Carson, Cheyenne and Yuma counties if cloud cover clears out.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 156 PM MDT Mon May 20 2024

From the latest GFS/ECMWF, west-southwest aloft at 500mb will
persist during the long term period, supplemented by the passage
of a few weak shortwaves through Friday with both models
carrying a few stronger system over the region for the upcoming
weekend. The timing of each system looks to occur during the
evening hours at this time, but can't rule out some late
afternoon development, especially this weekend.

At the surface, inverted trough Wednesday evening will give way
to a stronger lee-side trough Thursday. while the placement
west of this system during the day will give the region decent
above normal warmth, this will sink south and east of the CWA
Thursday night into Friday. A low on the south side of the
trough on Friday remains over the OK Panhandle region for
Saturday, followed by another lee-side trough for the end of the
upcoming weekend.

Looking for low chances(30-40%) for rw/trw in the Wed-Fri
timeframe, but it will be the weekend/early next week systems
which will give a better potential for areal coverage of qpf. Of
course these will be highly dependent on storm track timing
through the CWA. With all the rain expected before the midweek
timeframe, additional qpf could put more locales into flood
prone status and will have to be monitored.

For temps, daytime highs on Wednesday will range in the lower
to mid 70s. Warmest day in the extended will occur on Thursday
with lower to mid 80s expected. Thereafter, Friday will have
another cooler day with mainly 70s, increasing to a range from
the upper 70s to mid 80s by next Monday. Overnight lows will
mainly range from the mid 40s west into the lower and mid 50s
east. Warmest locales will be along/east of Highway 83.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1145 PM MDT Mon May 20 2024

GLD: IFR-LIFR conditions associated with low ceilings are
expected after midnight (~06Z). While convection cannot be
ruled out at the beginning of the TAF period, the latest high
resolution convection allowing guidance.. and ongoing radar
trends.. suggest that activity will likely remain ~20-30 miles
north of the GLD terminal. Ceilings are anticipated to gradually
lift/improve to VFR late Tue morning and early Tue afternoon.
Variable winds will abruptly shift to the NNW-NW and strengthen
to 20-30 knots within a few hours of sunrise (as a lee cyclone
over western KS progresses eastward into central KS). Breezy
NNW-NW winds will persist through late morning to early
afternoon.. decreasing by mid-late afternoon.

MCK: Expect conditions to rapidly deteriorate ~07-08Z as severe
thunderstorms capable of producing very large hail and damaging
winds progress eastward from Hitchcock County into Red Willow
County. Episodic showers and storms are possible throughout the
day on Tuesday. 10-15 knot NNE-NE winds will shift to the NNW-
NW and increase to 15-25 knots within a few hours of sunrise (as
a lee cyclone in western KS progresses eastward into central KS
and NE).. persisting through the day on Tue.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...Flood Watch until 6 AM MDT /7 AM CDT/ Tuesday for NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...Vincent
Hazardous weather outlook, May 20, 9:09 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
809 PM MDT Mon May 20 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
809 PM MDT Mon May 20 2024 /909 PM CDT Mon May 20 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Tornado Watch is in effect until 2 AM MDT (3 AM CDT) Tuesday
morning for locations along and north of Highway 36.

A Flood Watch remains in effect until sunrise Tuesday morning for
Dundy, Hitchcock and Red Willow counties in southwest Nebraska.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Patchy frost is possible in northeast Colorado early Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, May 21, 12:19 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1119 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     Hail             Wray                    40.08N 102.22W
05/20/2024  M1.25 Inch       Yuma               CO   Public

            Public report and photos via social media of
            hail ranging from 1-1.25 inch diameter.

&&

CC
Local storm report, May 21, 12:24 AM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1124 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     Hail             1 E Haigler             40.02N 101.91W
05/20/2024  E1.25 Inch       Dundy              NE   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

CC
Local storm report, May 21, 12:31 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1131 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Tstm Wnd Gst     19 NW Max               40.32N 101.62W
05/20/2024  M54 MPH          Dundy              NE   Mesonet

            Mesonet station NB086 Enders 10SW.

&&
Local storm report, May 21, 12:36 AM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1136 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     Hail             5 NE Yuma               40.17N 102.66W
05/20/2024  E1.75 Inch       Yuma               CO   Public

            Report and photos via social media (X),
            varying hail sizes up to golf ball size.

&&

CC
Local storm report, May 21, 12:41 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1141 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Hail             Yuma                    40.12N 102.72W
05/20/2024  E2.75 Inch       Yuma               CO   Public

            Report and photos via social media (X) of
            accumulating hail and hail drifts in Yuma.
            Biggest stones baseball size or larger with
            most stones 1 to 2.25 inch.

&&

CC
Local storm report, May 21, 12:56 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1156 PM MDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     Hail             8 NNW Stratton          40.26N 101.28W
05/20/2024  E2.00 Inch       Hitchcock          NE   Trained Spotter

            Trained spotter reporting hail between the
            sizes of golf balls and hen eggs.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:41 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDDundy64 min
May 20, 11:11 PM CDTTornado WarningGLDDundy18 min
May 20, 11:43 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDDundy, Hitchcock62 min
May 20, 11:44 PM CDTFlash Flood WarningGLDDundy2 hr
May 21, 12:33 AM CDTSevere Thunderstorm Warning Destructive damage threatGLDDundy, Hitchcock42 min
May 21, 1:09 AM CDTSevere Thunderstorm Warning Destructive damage threatGLDDundy, Hitchcock, Red Willow66 min
May 21, 1:58 AM CDTAreal Flood WarningGLDDundy6 hr
May 21, 2:13 AM CDTAreal Flood WarningGLDHitchcock6 hr
May 21, 2:20 AM CDTSpecial Weather StatementGLDRed Willow25 min

Nearby

Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.